Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Harmonic maps into hyperbolic $ 3$-manifolds


Author: Yair N. Minsky
Journal: Trans. Amer. Math. Soc. 332 (1992), 607-632
MSC: Primary 58E20; Secondary 20H10, 30F60, 32G15, 32G34, 57M50, 57N10, 57R42
MathSciNet review: 1100698
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: High-energy degeneration of harmonic maps of Riemann surfaces into a hyperbolic $ 3$-manifold target is studied, generalizing results of [M1] in which the target is two-dimensional. The Hopf foliation of a high-energy map is mapped to an approximation of its geodesic representative in the target, and the ratio of the squared length of that representative to the extremal length of the foliation in the domain gives an estimate for the energy.

The images of harmonic maps obtained when the domain degenerates along a Teichmüller ray are shown to converge generically to pleated surfaces in the geometric topology or to leave every compact set of the target when the limiting foliation is unrealizable.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E20, 20H10, 30F60, 32G15, 32G34, 57M50, 57N10, 57R42

Retrieve articles in all journals with MSC: 58E20, 20H10, 30F60, 32G15, 32G34, 57M50, 57N10, 57R42


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1992-1100698-9
PII: S 0002-9947(1992)1100698-9
Article copyright: © Copyright 1992 American Mathematical Society